Medical Error Kills Hopkins Cancer Patient
Tragedy: After surgery, radiation, chemotherapy and a marrow transplant, an improperly mixed intravenous solution apparently stopped Brianna Cohen's heartDec 19, 2003 | The Baltimore Sun
A Young Cancer Patient Recovering At Home From A Bone Marrow Transplant Died.
A young cancer patient recovering at home from a bone marrow transplant died two weeks ago after receiving an improperly mixed intravenous solution that apparently caused her heart to stop, Johns Hopkins Hospital officials said yesterday.
Brianna Cohen was given a solution prepared by the Johns Hopkins Home Care Group that contained nearly five times the prescribed amount of potassium, said Dr. George J. Dover, director of the Hopkins Children's Center.
Because an autopsy was not performed, Hopkins cannot say for certain what caused the girl's death Dec. 4. "We think, more likely than not, the child had gotten too much potassium, she had an arrhythmia, and her heart stopped and she died,". "If you get too much potassium, it can literally stop your heart, and we think that's what happened here."
No other patients were harmed by the pharmacy error, according to Dover. After Brianna's death, Hopkins tested similar solutions which supplied nutrients to those who couldn't take them by mouth provided to about 20 children and adults, and found no problems, he said.
Hopkins has shut down the Home Care Group's "infusion" pharmacy, which had prepared the solutions by hand at its Southeast Baltimore facility. The inpatient pharmacies at the Children's Center and Hopkins hospital which both use automated mixing systems have taken charge of preparing the solutions, Dover said.
Brianna, the 34-month-old daughter of Mark and Mindie Cohen of Owings Mills, had been diagnosed with an aggressive type of brain cancer in April. After enduring surgery, radiation and chemotherapy, she underwent a bone marrow transplant at the Children's Center this fall. Her treatment was a success, her father said, and she was discharged Dec. 1.
"This little girl went through hell and her family went through hell - for eight months," said Mark Cohen, a former Baltimore prosecutor who is now a malpractice attorney. "It was just like a dream [bringing her home], and then three days later, all that for naught."
Hopkins officials could not explain what had gone wrong in preparing Brianna's solution, but said yesterday that they have been reviewing every step of the process.
"We have to take responsibility for an unexpected death in a child who was under our care," said Dover. "We are going to try to make certain we understand exactly what happened and get to exactly what went wrong with the system."
The order for the solution called TPN, for total parenteral nutrition was computed correctly at the Children's Center, Dover said. It was then faxed, as is standard procedure, to the infusion pharmacy of the Home Care Group. The group, which provides medications, supplies and staff to Hopkins outpatients, is jointly owned by the Johns Hopkins Health System and Johns Hopkins University.
Both the technician who prepared Brianna's solution and the pharmacist who checked to ensure it had been done correctly a built-in redundancy designed to eliminate errors have said that they followed all the required steps, and their documentation bears that out, Dover said.
"Everything looks like it went by procedure," he said. "We don't have an answer as to how this happened."
Brianna's oncologist, Dr. Kenneth J. Cohen, and the president of the Home Care Group, Steven A. Johnson, declined through a Children's Center spokeswoman to be interviewed and referred questions to Dover.
TPN solutions are used for patients, like Brianna, who cannot consume a normal diet. The mixtures typically containing proteins, carbohydrates, fats and electrolytes drip through a needle or a tube directly into the patient's vein.
Potassium, a type of electrolyte, is essential for proper function of muscles, including the heart, as well as kidneys and nerves. Too much of it causes a condition known as hyperkalemia, which can cause nausea and irregular heart rhythms.
Brianna was diagnosed in April with a highly malignant type of cancer that typically grows in the cerebellum but can spread throughout the central nervous system. Called PNET for primitive neuroectodermal tumor it accounts for nearly one-third of pediatric brain tumors.
Soon after the diagnosis, Dr. Benjamin S. Carson, a pediatric neurosurgeon at the Hopkins Children's Center, performed surgery to remove the mass, her father said. After a month of recovery, Brianna underwent two rounds of chemotherapy at Hopkins before traveling to Massachusetts General Hospital in Boston for seven weeks of radiation therapy to her head and spinal cord.
After another round of chemotherapy at Hopkins, Brianna underwent a bone marrow transplant at the Children's Center this fall. After a five-week stay, she was released Dec. 1, in good spirits and wearing a new ski jacket. She couldn't wait to be reunited with her 4 1/2 year-old brother, Britt, her father said. She idolized him so much that she slept with a key ring with a picture of him in it.
"It was like Christmas to her, because she was home. All her toys were like new," her mother said.
The Night Brianna Came Home.
The night Brianna came home, Hopkins' Home Care Group delivered several TPN bags to the Cohens. A nurse from the group's Pediatrics at Home division showed Mark Cohen how to hook the bag to the tube in his daughter's chest; she was to receive the nutrition intravenously for 12 hours a night.
The next day, her mother took Brianna to Hopkins' pediatric oncology clinic for a checkup. The girl's potassium level had risen slightly from the previous day but was within the normal range, said Kidwell, the Hopkins lawyer. That night, Brianna received the TPN solution again.
On Dec. 3, Brianna's nanny took the child to the clinic for another follow-up, which showed that Brianna's potassium was further elevated. A discharge form states that the child was to "use the new TPN tonight." Dover said the new solution was to contain half the amount of potassium originally ordered.
But that evening, according to the family, someone from the Home Care Group called to say that the new solution could not be delivered and that the oncology clinic had said it would be all right to use the remaining TPN mixture that night.
"I figured they knew what they were supposed to know," Mark Cohen said.
Brianna was hooked up to the TPN drip again. She vomited and was breathing heavily, but her parents found that rubbing her back helped soothe her, Cohen said. The little girl, who slept in her parents' bed, smiled at her father during the night when he mimicked the beeping sound of the pump that was delivering Brianna's formula.
But when he checked on her shortly after 4:45 a.m., he found that her lips were blue and she wasn't breathing, he said.
He administered CPR until paramedics arrived. Brianna was taken to Sinai Hospital, where she was pronounced dead.
A statement released yesterday by Johns Hopkins Medicine said Hopkins accepts "full responsibility" for Brianna's death and will "fully cooperate with the family in its quest for information."
"All of us at Hopkins offer the Cohen family our deepest condolences and a pledge to do whatever it takes to prevent a similar occurrence and to appropriately honor their daughter's memory," the statement said.
In response, the Cohens released a statement of their own. It said that the Home Care pharmacy was "grossly negligent" in mixing the original TPN, but that the pediatric oncology clinic "must also accept full responsibility for [its] negligence regarding Brianna's death in not recognizing and more importantly not treating an easily correctable problem."
Dover said yesterday that the physician and physician assistant who saw Brianna at the oncology clinic the day before she died decided to "fine tune" her TPN solution by lowering both the potassium and the magnesium. Her potassium level was found to be slightly above the normal range, but not at a dangerous level, Dover said.
"No one on the basis of her blood work or her physical exam suspected this child was in danger at that point in time," he said.
The order sent to the Home Care Group from the hospital did not specify that it was to be filled right away, he said.
"As far as we can tell, it does not specify that it had to be done that night," said Dover. "We assumed that there was a safe level of potassium in that bag."
Brianna's death comes at a time when Johns Hopkins has stepped up its efforts to improve patient safety. The hospital has computerized ordering systems, required more rigorous medication checks and emphasized better communication between caregivers. The Children's Center launched its own safety initiative in 2001 after the death of 18-month-old Josie King, who suffered a cardiac arrest after her medical team failed to treat her for severe dehydration.
Cohen said he and his wife, who is still recovering from a stroke suffered soon after Brianna's birth, plan to establish a foundation in her name to help other children battling cancer as well as their families.
"We just want to make sure nobody forgets Brianna," he said. "We want her to do good things. We still want her spirit and her spunkiness to just keep on going."
Need Legal Help Regarding Medical Errors